Depressive Symptoms Increase During Internship Year
TUESDAY, Oct. 31, 2017 -- Depressive symptoms increase during the internship year for training physicians, with a greater increase among women, according to a study published online Oct. 30 in JAMA Internal Medicine.
Constance Guille, M.D., from the Medical University of South Carolina in Charleston, and colleagues conducted a prospective longitudinal cohort study of medical internship in the United States in which 3,121 interns (49.7 percent women) were recruited across all specialties from 44 medical institutions. Before and during the internship year, participants used the Work Family Conflict Scale to report the degree to which their work interfered with family life and the Patient Health Questionnaire-9 to report depressive symptoms.
The researchers found that there was a marked increase in depressive symptoms during the internship year for both men and women; the increase was statistically significantly greater for women (mean increase in Patient Health Questionnaire-9, 2.5 for men and 3.2 for women). The sex disparity in the increase in depressive symptoms decreased by 36 percent when the work-family conflict was accounted for.
"Systemic modifications to alleviate conflict between work and family life may improve physician mental health and reduce the disproportionate depression disease burden for female physicians," the authors write. "Given that depression among physicians is associated with poor patient care and career attrition, efforts to alleviate depression among physicians has the potential to reduce the negative consequences associated with this disease."
© 2020 HealthDay. All rights reserved.
Posted: October 2017
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
- Monthly Update Archive
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.